Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK

Q:

6/2/2017
I have a 10 year-old female patient who had what I believed to be a delayed type IV hypersensitivity reaction to Carbocaine 2% with Neo-Cobefrin (mepivacaine with levo-nordefrin) on two separate occasions following a dental appointment. The first reaction occurred approximately 24 hours after administration and consisted of swelling of her lips with facial drooping on the side of the injection with drooling from that side and difficulty speaking; she had no other associated symptoms. The same reaction occurred 6 months later when she had a repeat dental procedure with the same medication and she had identical symptoms that occurred the evening following the tooth repair.

We have performed patch testing to benzocaine, lidocaine, and cinchocaine (dibucaine) - all Allergeaze products, all of which were negative. She did have a flare of her eczema but appeared to react to the patch protective adhesive. We also performed skin prick testing to both undiluted Carbocaine (2%) with Neo-Cobefrin as well as Carbocaine (2%) preservative without epinephrine - both were negative. However, both intradermals at 1:100 dilutions were positive. We then proceeded to do a skin prick test with Septocaine 4% (articaine with epinephrine) and it had a very minor wheal/flare reaction (1/3 although I considered this positive due to the fact that the epinephrine should have counteracted any positive reaction so I was impressed by any wheal formation with this formulation as it was all we had available). We also performed skin prick testing with Citanest 4% (prilocaine) and it was negative though a 1:100 intradermal was positive.

At this point I am planning to skin test to lidocaine although I think the likelihood of her tolerating this amide is low. My question is this: do you think it is theoretically possible to do a prick-prick and topical drug provocation with benzocaine and cinchocaine, since she tolerated those and lidocaine on patch testing? Both are unfortunately only available as topicals and not systemics. I would like to be able to advise that she is unlikely to have an immediate-type hypersensitivity reaction if they used those two drugs topically and accidentally penetrated her epithelial tissue with a surgical instrument, introducing it into her circulation. It is more difficult to procure many other systemic benzoic acid esters other than benzocaine as procaine is no longer manufactured. How do you suggest proceeding?


 

A:

I asked Dr. Mariana Castells to provide a response. Please see below.
"Hypersensitivity reactions to local anesthetics are rare and there are few cases of type I IgE mediated reactions described in the literature. Type IV reactions are also rare and in the patient case it is possible that the localized edema is not a type IV reaction but a histamine mediated event, from local mast cells and other cells, possibly basophils. Alternatively latex from the dentist gloves should also be considered as potential triggers and should be avoided in the next procedure. Skin testing to lidocaine is recommended as per the description in the following reference in which specific amide allergy does not represent a universal cross reactivity with good tolerance for other amide local anesthetics.

Prieto, A., et al. (2005). "Urticaria due to mepivacaine with tolerance to lidocaine and bupivacaine." Allergy 60(2): 261-262.

If the skin test is negative it is safe to proceed to use it in the next procedure."

I hope you find this information helpful for you and your patient.

Sincerely,
Daniel Jackson, MD

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter